Thunderstorm Wind, Athens
- When
- March 30, 9:05 PM EST
- Where
- Athens County, Nelsonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.470, -82.230
Several trees were blown down.
A squall line developed ahead of a cold front. The storms moved into southeast Ohio during the late evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A squall line developed ahead of a cold front. The storms moved into southeast Ohio during the late evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 30, 7:25 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 825 PM EDT FRI MAR 30 2012 .SYNOPSIS... WARM FRONT MOVES NORTH THIS EVENING. LOW PRESSURE MOVES EAST JUST TO OUR NORTH TONIGHT. COLD FRONT PASSES LATE TONIGHT INTO EARLY SATURDAY. HIGH PRESSURE SATURDAY. ANOTHER LOW PRESSURE SYSTEM TUESDAY. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 8 PM UPDATE. UPDATED FOR SEVERE THUNDERSTORM WATCH 120 ISSUED FOR PARTS OF SOUTHEAST OHIO...NORTHEAST KENTUCKY AND NORTHWESTERN WEST VIRGINIA TIL MIDNIGHT. ADJUSTED QUICKER TIMING OF SQUALL LINE INTO NORTH AND WEST AREAS THIS EVENING...AND EXTENDED SHOWERS BEHIND THE ACCOMPANYING FRONT THAT MOVES THRU TONIGHT DUE TO IMPRESSIVE LOOKING VORT MAX OVER IOWA THIS EVENING. PREVIOUS DISCUSSION. PRIMARY FORECAST CONCERN THIS PERIOD WILL BE THE SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH A SFC COLD FRONT WHICH WILL MOVE ACROSS THE FORECAST AREA DURING THE OVERNIGHT HOURS...ALONG WITH THE POTENTIAL FOR SEVERE CONVECTION. BTWN 00Z-06Z A SHORTWAVE TROUGH MOVING THROUGH THE MEAN WESTERLY FLOW WILL BEGIN TO FLATTEN OUT TO THE NORTH. BEST LARGE SCALE FORCING FOR ASCENT REMAINS NORTH WITH IT BUT SOME WEAK LIFT IS PRESENT OVER AREA. OVERALL UPPER LEVEL SYSTEM ALONG WITH ATTENDANT SFC LOW IS NOTABLY SLOWER IN RECENT RUNS VERSUS YESTERDAY RUNS...WITH THE COLD FRONT NOT INTO THE NW PART OF THE AREA UNTIL AROUND 03Z. HAVE THE FRONT LOCATED WITH HIGHEST POPS NEAR CRW AROUND 08Z-09Z...AND SOME INDICATIONS THAT THIS MAY EVEN BE A BIT QUICK. REGARDING SVR POTENTIAL WITH THE FRONT/PRE-FRONT ENVIRONMENT...BEST OPPORTUNITY SHOULD COME ACROSS SOUTHEAST OHIO. WHILE STRONG WINDS WILL BE POSSIBLE WITH SOME LOW-LEVEL DRY AIR IN PLACE...THE GREATER THREAT SHOULD BE LARGE HAIL. BOTH 0-6K SHEAR AND INSTABILITY WILL DECREASE AFTER 06Z AS THE COLD FRONT PROGRESSES FURTHER EAST..WHICH SHOULD EFFECTIVELY END THE SVR THREAT. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... MODELS HAVE THE SFC LOW PRESSURE CENTER JUST TO OUR NORTHWEST OVER THE WV EASTERN PANHANDLE BY 12Z SAT. GFS/ECMWF HAVE SLOWED DOWN ONCE AGAIN THE PROGRESS OF ITS COLD FRONT TO BE OVER OUR WESTERN SLOPES 12Z SAT...EXITING THE EASTERN MOUNTAINS BY 18Z. THEREFORE...DELAYED THE DEPARTURE OF CHANCE POPS THERE. A BRIEF HIGH PRESSURE...BEHIND THE FRONT MOVES ACROSS WITH NORTHWEST DRIER FLOW...TO PROVIDE PERIODS OF CLEAR SKIES SAT NIGHT INTO SUNDAY. WEAK UPPER LEVEL DISTURBANCES WILL RIDE ALONG A WEAK SFC FRONTAL BOUNDARY SUNDAY NIGHT PROMPTING THE RETURN OF LOW CHANCE FOR SHOWERS MAINLY ACROSS THE NORTHERN SECTIONS. USED A BLEND OF MET AND MAV GUIDANCE FOR HIGHS ON SATURDAY...WITH A TEMP GRADIENT RANGING FROM 70 DEGREES EXTREME SOUTHERN COAL FIELDS...TO THE LOWER 60S EXTREME NORTHERN SECTIONS. KEPT HIGHS ON SATURDAY A DEGREE LOWER THAN THE WARMER MAV NUMBERS...GENERALLY IN THE MID TO UPPER 60S KEPT THINGS ON THE COOLER SIDE...CLOSER TO THE MET...RANGING FROM AROUND 60 IN THE NORTH TO CLOSE TO 70 IN THE SOUTH. TEMPERATURES REBOUND SUNDAY PER PERIOD OF SUNSHINE EXPECTED...SO WENT CLOSER TO THE WARMER MAV. WITH FLOW BECOMING WEST SOUTHWEST IN THE BOUNDARY LAYER...EXPECT MOIST ADVECTION SUNDAY NIGHT BRINGING AN INCREASE IN DEWPOINTS INTO THE MID 50S. THEREFORE...A WARMER SUNDAY NIGHT WAS FORECASTED. WEAK SFC FLOW AND WAA AT H850 OF ABOUT FOUR DEGREES SUGGEST A MONDAY HIGHS WILL BE EVEN WARMER...PERHAPS INTO THE LOWER 80S && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... STILL HAVING TROUBLE GETTING THE OPERATIONAL LONG RANGE MODELS TO GEL ON A CONSENSUS SOLUTION REGARDING THE EVOLUTION OF A STRONG LOW PRESSURE SYSTEM FOR THE TUESDAY TIME FRAME. AS A RESULT...WILL CONTINUE TO LEAN ON THE HPC SOLUTIONS AND THEIR ASSOCIATED BLENDS WHICH KEEPS THE FIRST HALF OF THE FORECAST ACTIVE IN THE LONG TERM...AND THE SECOND HALF DRY. EXPECTING AN OVERALL AMPLIFICATION TO THE LONG WAVE PATTERN DURING THIS TIME...WITH THE ECMWF SUGGESTING A STRONG CLOSED LOW SITUATION OVER THE NORTHEASTERN CONUS. WILL NEED TO WATCH WHAT HAPPENS WITH OUR NORTHERN ZONES INCLUDING THE NORTHERN MOUNTAINS IN TERMS OF TEMPERATURES...CLOUDS...AND PRECIPITATION. HPC GOES CONSERVATIVE NOW AND KEEPS IT DRY...MORE LIKE THE GFS. && .AVIATION /01Z SATURDAY THROUGH WEDNESDAY/... 01Z SATURDAY THRU 00Z SUNDAY... EXPECT A SQUALL LINE...WELL AHEAD OF COLD FRONT...TO MOVE EAST SOUTHEAST INTO AREA BY 01Z. THIS WILL CONTINUE BUT WEAKEN BY 04Z AS IT CROSSES THE OHIO RIVER. ALSO EXPECT SHOWERS BEHIND THE FRONT WHICH MOVES THRU TONIGHT TO LINGER INTO SATURDAY MORNING AS VORT MAX OVER IOWA MOVES ACROSS. GENERALLY VFR AHEAD OF COLD FRONT...EXCEPT IN SQUALL LINE AND OTHER SCATTER SHOWERS. NEAR AND BEHIND THE COLD FRONT...WHICH REACHES THE OHIO RIVER AROUND 2 AM...AND THE MOUNTAINS AROUND 13Z...BECOMING MVFR IN SHOWERS...LOCALLY IFR IN HIGHER MOUNTAIN LOCATIONS. IMPROVING TO VFR BY 16Z WEST OF THE OHIO RIVER...AND WEST OF THE MOUNTAINS BY 21Z. MVFR CONTINUES IN MOUNTAINS. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE...MEDIUM. ALTERNATE SCENARIOS: TIMING OF COLD FRONT WITH STRONG THUNDERSTORMS MAY VARY...ALONG WITH SUBSEQUENT FLIGHT CONDITIONS. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 03/31/12 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H H H M L L L HTS CONSISTENCY H H H H M M M M M M M M BKW CONSISTENCY H H H H H H L M M L L M EKN CONSISTENCY H H H H H H M M M M M M PKB CONSISTENCY H H M M L M M M M L L L CKB CONSISTENCY H H H H H H H M M M M M AFTER 00Z SUNDAY... NO IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/MZ/30/26 NEAR TERM...JMV SHORT TERM...ARJ LONG TERM...26 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 851 PM EDT FRI MAR 30 2012 VAZ003-004-WVZ024>028-033>040-046-047-010100- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 851 PM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-010100- GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS- GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-WIRT- RITCHIE-DODDRIDGE- 851 PM EDT FRI MAR 30 2012 ...SEVERE THUNDERSTORM WATCH 120 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ102-103-105-WVZ005-006-013>016-018-029>032-010100- CARTER-BOYD-LAWRENCE KY-WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-ROANE- CALHOUN-GILMER-LEWIS-HARRISON-TAYLOR- 851 PM EDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
935 PM EDT FRI MAR 30 2012
OHZ067-076-310230-
MORGAN OH-WASHINGTON OH-
935 PM EDT FRI MAR 30 2012
...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND WESTERN WASHINGTON
COUNTIES...
AT 933 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MCCONNELSVILLE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR MCCONNELSVILLE...AND MALTA AROUND 940 PM...
MCCONNELSVILLE AROUND 945 PM...STOCKPORT AROUND 950 PM...BRISTOL
AROUND 955 PM...HACKNEY AROUND 1000 PM AND BEVERLY AROUND 1005 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
9 AND 17 IN OHIO.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3976 8164 3968 8163 3966 8158 3959 8158
3959 8149 3965 8147 3964 8142 3960 8138
3935 8157 3962 8203 3972 8203 3973 8205
3978 8202
26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
946 PM EDT FRI MAR 30 2012
OHZ066-067-075-076-083>085-310215-
ATHENS OH-JACKSON OH-MEIGS OH-MORGAN OH-PERRY OH-VINTON OH-
WASHINGTON OH-
946 PM EDT FRI MAR 30 2012
...STRONG THUNDERSTORMS WILL AFFECT ATHENS...NORTHERN JACKSON...
NORTHWESTERN MEIGS...SOUTHEASTERN PERRY...SOUTHWESTERN MORGAN...
SOUTHWESTERN WASHINGTON AND VINTON COUNTIES...
AT 942 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
NELSONVILLE TO 9 MILES NORTHWEST OF LAKE HOPE STATE PARK TO 6 MILES
EAST OF CHILLICOTHE...MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR CREOLA AROUND 955 PM...ALLENSVILLE AROUND
1000 PM...AMESVILLE AROUND 1005 PM...STROUD RUN STATE PARK AROUND
1010 PM AND ALBANY AROUND 1015 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3935 8157 3911 8217 3911 8280 3917 8279
3918 8277 3934 8276 3937 8274 3938 8252
3940 8251 3939 8230 3947 8229 3947 8218
3956 8217 3963 8205
26The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
The hail was covering the ground along Interstate 77.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370935, 370939, 370937.